Alert archive / California / High Wind Watches in 2015
High Wind Watch 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Dec 20, 2015, 2:10 PM PST for San Bernardino County, California. It took effect at Dec 21, 2015, 12:00 PM PST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2015, 2:10 PM PST (22:10 UTC)
- In effect from
- Dec 21, 2015, 12:00 PM PST
- Expired
- Dec 21, 2015, 2:35 PM PST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228 WWUS75 KVEF 202210 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 210 PM PST SUN DEC 20 2015 CAZ523-210615- /O.NEW.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/ WESTERN MOJAVE DESERT- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN 210 PM PST SUN DEC 20 2015 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR NORTHWEST SAN BERNARDINO COUNTY...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON. * TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER SUNSET TUESDAY NIGHT. * WINDS...SUSTAINED WINDS OF 3O TO 40 MPH WILL GUST 50 TO 60 MPH. * IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
5 follow-up statements
414 WWUS75 KVEF 202210 CCA NPWVEF URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 210 PM PST SUN DEC 20 2015 CAZ523-210615- /O.COR.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/ WESTERN MOJAVE DESERT- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN 210 PM PST SUN DEC 20 2015 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR NORTHWEST SAN BERNARDINO COUNTY...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON. * TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER SUNSET TUESDAY NIGHT. * WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH. * IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
350 WWUS75 KVEF 210622 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 1022 PM PST SUN DEC 20 2015 CAZ523-220000- /O.CON.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/ WESTERN MOJAVE DESERT- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN 1022 PM PST SUN DEC 20 2015 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER SUNSET TUESDAY NIGHT. * WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH. * IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
725 WWUS75 KVEF 211052 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 252 AM PST MON DEC 21 2015 CAZ520-220000- /O.EXB.KVEF.HW.A.0004.151221T2000Z-151223T0200Z/ OWENS VALLEY- INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE... OLANCHA 252 AM PST MON DEC 21 2015 ...HIGH WIND WATCH IN EFFECT FROM NOON PST TODAY THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM NOON PST TODAY THROUGH TUESDAY AFTERNOON FOR THE OWENS VALLEY ESPECIALLY THE LOWER EASTERN SLOPES OF THE SIERRA. * TIMING...STRONG WINDS ALONG THE CREST AND UPPER SLOPES OF THE SIERRA THIS MORNING COULD MOVE DOWNSLOPE INTO THE WESTERN EDGES OF THE OWENS VALLEY AND POTENTIALLY TO HIGHWAY 395 THIS AFTERNOON. STRONG GUSTS WILL BE POSSIBLE AT TIMES THROUGH TUESDAY AFTERNOON BEFORE SUBSIDING TUESDAY EVENING. * WINDS...SUSTAINED WINDS 35 TO 45 MPH AND GUSTS OF 70 MPH OR GREATER ALONG CANYON OPENINGS ON THE WEST SIDE OF THE VALLEY. GUSTS AROUND 60 MPH COULD REACH COMMUNITIES ALONG HIGHWAY 395. * IMPACTS..UNSECURED OBJECTS MAY BLOW AWAY. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ALONG HIGHWAY 395. BLOWING DUST COULD REDUCE VISIBILITIES AT TIMES AND REDUCE AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ CAZ523-220000- /O.CON.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/ WESTERN MOJAVE DESERT- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN 252 AM PST MON DEC 21 2015 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER SUNSET TUESDAY NIGHT. * WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH. * IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
492 WWUS75 KVEF 211632 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 832 AM PST MON DEC 21 2015 CAZ520-220100- /O.UPG.KVEF.HW.A.0004.151221T2000Z-151223T0200Z/ /O.NEW.KVEF.HW.W.0007.151221T2000Z-151223T0200Z/ OWENS VALLEY- INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE... OLANCHA 832 AM PST MON DEC 21 2015 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM PST TUESDAY. THIS WARNING REPLACES THE HIGH WIND WATCH WHICH IS NO LONGER IN EFFECT. * TIMING...STRONG WINDS ALONG THE CREST AND UPPER SLOPES OF THE SIERRA THIS MORNING ARE EXPECTED TO MOVE DOWNSLOPE INTO THE WESTERN EDGES OF THE OWENS VALLEY AND HIGHWAY 395 THIS AFTERNOON. STRONG GUSTS WILL BE POSSIBLE AT TIMES THROUGH TUESDAY AFTERNOON BEFORE SUBSIDING TUESDAY EVENING. * WINDS...SUSTAINED WINDS 35 TO 45 MPH AND GUSTS OF 70 MPH OR GREATER ALONG CANYON OPENINGS ON THE WEST SIDE OF THE VALLEY. GUSTS AROUND 60 MPH COULD REACH COMMUNITIES ALONG HIGHWAY 395. * IMPACTS..UNSECURED OBJECTS MAY BLOW AWAY. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ALONG HIGHWAY 395. BLOWING DUST COULD REDUCE VISIBILITIES AT TIMES AND REDUCE AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE... AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ CAZ523-220100- /O.CON.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/ WESTERN MOJAVE DESERT- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN 832 AM PST MON DEC 21 2015 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER SUNSET TUESDAY NIGHT. * WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH. * IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS. BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
448 WWUS75 KVEF 212235 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 235 PM PST MON DEC 21 2015 CAZ523-221200- /O.UPG.KVEF.HW.A.0004.151222T1700Z-151223T0200Z/ /O.EXB.KVEF.HW.W.0007.151222T1700Z-151223T0200Z/ WESTERN MOJAVE DESERT- INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN 235 PM PST MON DEC 21 2015 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY. THIS REPLACES THE HIGH WIND WATCH WHICH IS NO LONGER IN EFFECT. * TIMING...WINDS WILL INCREASE QUICKLY AFTER SUNRISE TUESDAY MORNING...BECOME STRONGEST IN THE AFTERNOON...THEN SUBSIDE AFTER SUNSET TUESDAY NIGHT. * WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WILL GUST 50 TO 60 MPH. * IMPACTS...UNSECURED OBJECTS MAY BLOW AWAY. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ON NORTH TO SOUTH ORIENTED ROADS. LOCALIZED BLOWING DUST COULD REDUCE VISIBILITIES AND AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE... AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ CAZ520-221200- /O.CON.KVEF.HW.W.0007.000000T0000Z-151223T0200Z/ OWENS VALLEY- INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE... OLANCHA 235 PM PST MON DEC 21 2015 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST TUESDAY... * TIMING...STRONG DOWNSLOPE WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND EVENING ACROSS THE WESTERN AREAS OF THE OWENS VALLEY INCLUDING PORTIONS OF HIGHWAY 395. STRONG GUSTS WILL BE POSSIBLE AT TIMES THROUGH TUESDAY AFTERNOON BEFORE SUBSIDING TUESDAY EVENING. * WINDS...SUSTAINED WINDS 35 TO 45 MPH AND GUSTS OF 70 MPH OR GREATER ALONG CANYON OPENINGS ON THE WEST SIDE OF THE VALLEY. GUSTS AROUND 60 MPH COULD REACH COMMUNITIES ALONG HIGHWAY 395. * IMPACTS..UNSECURED OBJECTS MAY BLOW AWAY. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS. CROSSWINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS ALONG HIGHWAY 395. BLOWING DUST COULD REDUCE VISIBILITIES AT TIMES AND REDUCE AIR QUALITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE... AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ CAZ525-221200- /O.NEW.KVEF.WI.Y.0029.151222T1700Z-151223T0200Z/ MORONGO BASIN- INCLUDING THE CITIES OF...MORONGO VALLEY...YUCCA VALLEY... TWENTYNINE PALMS 235 PM PST MON DEC 21 2015 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY. * TIMING...WINDS ARE EXPECTED TO INCREASE TUESDAY MORNING WITH THE STRONGEST WINDS DURING THE AFTERNOON. WINDS WILL REMAIN GUSTY TUESDAY NIGHT...BUT ARE EXPECTED TO DROP BELOW ADVISORY LEVELS AFTER SUNSET. * WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH. * IMPACTS...STRONG CROSSWINDS WILL MAKE FOR DIFFICULT DRIVING CONDITIONS ON AREA ROADS SUCH AS HIGHWAY 62. AREAS OF BLOWING DUST ARE POSSIBLE RESULTING IN REDUCED VISIBILITIES. ANY LOOSE OBJECTS WILL BE BLOWN AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Dec 20, 8:52 AM PST, 5 hours 18 minutes earlier.
Area forecast discussion, Dec 20, 8:52 AM PST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 852 AM PST SUN DEC 20 2015 .SYNOPSIS...EXPECT COOLER CONDITIONS TODAY BEHIND A SYSTEM DEPARTING TO THE EAST WITH PLENTY OF CLOUDS AND SEASONABLE TEMPERATURES HEADING INTO THE EARLY DAYS OF WINTER. A VIGOROUS TROUGH WILL SETTLE OVER THE WEST LATER THIS WEEK BRINGING COLDER...UNSETTLED WEATHER CONDITIONS TO THE AREA JUST IN TIME FOR CHRISTMAS. && .UPDATE...THE QUICK MOVING SYSTEM THAT CAUSED SHOWERS LAST NIGHT IS MOVING QUICKLY OUT OF THE AREA TO THE EAST. SOME SUNSHINE CAN BE EXPECTED IN ITS WAKE...HOWEVER...WEAK UPPER LEVEL DISTURBANCES SKIRTING BY WILL BRING IN INCREASE TO CLOUD COVER BY THE AFTERNOON. OVERALL FORECAST IN GOOD SHAPE AND NO UPDATES ARE PLANNED THIS MORNING. && .PREV DISCUSSION... 330 AM PST SUN DEC 20 2015 .SHORT TERM...THROUGH TUESDAY NIGHT. A BAND OF RAIN SHOWERS MOVED ACROSS THE AREA OVERNIGHT RESULTING IN RELATIVELY LIGHT PRECIPITATION AMOUNTS. MOST AREAS THAT RECEIVED RAIN REPORTED LESS THAN A TENTH OF AN INCH BUT THERE WERE A FEW GAUGES THAT REPORTED A LITTLE MORE THAN THAT. AT 3 AM, THE SHOWER ACTIVITY HAD MOVED EAST OF LAS VEGAS AND WAS MAINLY OVER FAR EASTERN CLARK AND MOHAVE COUNTIES. THERE COULD BE A FEW LINGERING SHOWERS OVER PRIMARILY MOHAVE COUNTY THROUGH THE MORNING HOURS AS THE SYSTEM DEPARTS TO THE EAST. NORTHWEST FLOW SETS UP ACROSS THE FORECAST AREA TODAY AND PERSISTS THROUGH TUESDAY. IN THIS PATTERN, EXPECT TO SEE PLENTY OF CLOUDS MOVING ACROSS THE AREA AND OCCASIONAL LIGHT SHOWER ACTIVITY OVER THE FAR NORTHERN MOUNTAINS AS WEAK EMBEDDED DISTURBANCES PASS BY. THE EVOLVING WEATHER PATTERN THIS WEEK IS FAVORABLE FOR WINDY CONDITIONS DEVELOPING ACROSS THE WESTERN MOJAVE DESERT BEGINNING LATE MONDAY AND CONTINUING INTO TUESDAY. WIND HAZARD PRODUCTS MAY BE NEEDED AT SOME POINT. TEMPERATURES WILL BE SEASONAL THROUGH MONDAY THEN COULD WARM TO ABOVE NORMAL FOR THE FIRST DAY OF WINTER. .LONG TERM...WEDNESDAY ONWARD. TONIGHT'S LONG TERM LESSON FOR THIS FORECASTER COMES IN THE FORM OF A QUESTION...HOW MANY TIMES DOES THE ATMOSPHERE HAVE TO DO THE SAME THING BEFORE WE CATCH ON? NORTHWEST UPPER-LEVEL FLOW BEGINS THE LONG TERM WITH AN EMBEDDED 500- MB VORT MAX IN THE VICINITY OF SE ID/W WY/N UT. ANY LINGERING PRECIP ASSOCIATED WITH THIS SYSTEM SHOULD QUICKLY EXIT OUR NORTHEAST CWA DURING THE DAY WEDNESDAY. MEANWHILE...A STRONGER SHORTWAVE TROUGH DIGS SOUTHEASTWARD INTO THE NORTHERN CA COAST BY 12Z THURSDAY. ASIDE FROM SOME MINOR DISCREPANCIES IN TIMING AND LOCATION OF THE VORT MAX...GFS/ECMWF ARE IN DECENT AGREEMENT THROUGH THIS TIME. THE DIFFERENCES SHOW UP AFTER THIS...WITH THE 00Z/06Z GFS DIGGING THE TROUGH CLOSER TO THE CA COAST WHILE GAINING A REASONABLY STRONG POSITIVE TILT. ECMWF MAINTAINS MORE OF A NEUTRAL TILT WHILE PROGRESSING THE TROUGH MUCH FURTHER EAST INTO THE INTERIOR SOUTHWEST BY 00Z SATURDAY. NEITHER OF THESE SIMULATIONS IS REMINISCENT OF WHAT WAS SEEN LAST NIGHT...IN WHICH THE ECMWF WAS SLOWER/DEEPER/WETTER WITH THE TROUGH PASSAGE. THE ENSEMBLE OUTPUT IS NOT PARTICULARLY ENLIGHTENING EITHER...WITH SUBSTANTIAL SPREAD OBSERVED WITH THE GFS MEMBERS...INCLUDING SOME THAT PROGRESS THE TROUGH MORE SIMILARLY TO THE 00Z ECMWF. SENSITIVITIES APPEAR TO LIE WITH THE EVOLUTION OF THE UPSTREAM AMPLIFICATION OF A SUBTROPICAL RIDGE AND DEEPENING OF ANOTHER UPPER-LEVEL LOW/TROUGH IN THE NE PACIFIC. GIVEN THAT THESE PHENOMENA ARE POORLY SAMPLED AND LEAD TO POOR PREDICTABILITY IN GENERAL...EXPECT THE MODEL DISCREPANCIES TO CONTINUE DAY 5 ONWARD...AS HAS BEEN THE THEME THIS COOL SEASON. SO THE LONG TERM FORECAST THURSDAY AND BEYOND IS VERY LOW CONFIDENCE...BUT SOME SIMILARITIES AMONG THE MODEL OUTPUT HAVE EMERGED THAT PROVIDE A GLIMMER OF HOPE REGARDING THE MORE SPECIFIC DETAILS OF THE HOLIDAY FORECAST. FIRST...THE PRECIP FORECAST IN OUR AREA DURING TROUGH PASSAGE LOOKS CONSIDERABLY LOWER THAN THIS TIME YESTERDAY. SUSPECT THIS HAS TO DO WITH THE SUBTLE BUT IMPORTANT CHANGE IN ORIENTATION OF THE UPPER-LEVEL FLOW PRIOR TO PASSAGE. YESTERDAY DEPICTIONS WERE MORE WEST-SOUTHWESTERLY...WHEREAS TODAY FLOW APPEARS WEST-NORTHWESTERLY. GIVEN THE FASTER PROGRESSION OF THE ECMWF AND THE UNFAVORABLE POSITIONING OF THE TROUGH AXIS PRESENTED BY THE GFS...NEITHER IS PARTICULARLY FAVORABLE FOR SUBSTANTIAL PRECIP IN OUR CWA. NEVERTHELESS...ODDS LOOK DECENT THAT MOST OF THE AREA WILL SEE AT LEAST A BRIEF WINDOW OF HIGHER PRECIP CHANCES...ESPECIALLY THE HIGHER TERRAIN OF THE SIERRA...THE SOUTHERN GREAT BASIN...AND MOHAVE COUNTY. FAR SOUTHWEST PORTIONS OF THE AREA MAY GET SKUNKED ENTIRELY IF TODAY'S OUTPUT IS TO BE BELIEVED. THE SECOND IS THAT THE UPPER-LEVEL FLOW IS FAR LESS FAVORABLE FOR THE STRONG SURFACE WINDS ADVERTISED YESTERDAY DURING TROUGH PASSAGE...EXCEPT FOR THE MOJAVE DESERT AND MORONGO BASIN. NOT TOTALLY SOLD IN REDUCING WINDS AS MUCH AS ADVERTISED TODAY...BUT THE TREND IS DEFINITELY DOWNWARD FOR THE SIERRA...SPRING MOUNTAINS...AND ADJACENT DOWNSTREAM VALLEYS. THE THIRD IS THAT SNOW LEVELS LOOK TO BE LOW BY FRIDAY MORNING...NEAR 3500 FEET WITH EVEN LOWER VALUES IN THE NORTHERN AND WESTERN CWA. SO ANY PRECIP THAT FALLS IN THE OWENS VALLEY AND MUCH OF THE SOUTHERN GREAT BASIN WILL LIKELY BE SNOW BY THIS POINT. ADDITIONALLY...GUIDANCE HAS TRENDED DOWNWARD WITH TEMPS FRIDAY AND SATURDAY...SO CONFIDENCE IS INCREASING THAT TEMPS WILL BE 7-15 DEGREES BELOW AVERAGE BY THIS TIME. IF MUCH OF THIS SOUNDS FAMILIAR...THAT'S BECAUSE THIS SYSTEM IS LOOKING MORE AND MORE LIKE THE SEVERAL THAT HAVE PASSED OUR AREA RECENTLY. ORIGINATES FROM THE NORTHWEST...RELATIVELY FAST PROGRESSION THROUGH THE AREA...A SHARP COOLDOWN...AND SOME BUT NOT A LOT OF PRECIP. ONE LAST NOTE...THE SPREAD IN THE GFS/EURO BECOMES ALMOST COMICALLY BAD BY THE WEEKEND. THE GFS BRIEFLY DEVELOPS A CUT-OFF UPPER-LEVEL LOW IN NORTHWEST MEXICO WHILE THE ECMWF DEVELOPS AN UPPER-LEVEL LOW IN THE GREAT LAKES REGION. YIKES. .AVIATION...FOR MCCARRAN...THE BAND OF LOWER CLOUDS AND SHOWERS THAT WAS OVER THE LAS VEGAS VALLEY WILL SHIFT QUICKLY EAST EARLY THIS MORNING. A FEW LOWER CLOUDS MAY LINGER EARLY THIS MORNING BUT OTHERWISE AN INCREASE IN HIGH CLOUDS IS EXPECTED THIS AFTERNOON WITH CIGS AOA 12 KFT. SOME HIGH CLOUDS WILL PERSIST THROUGH TONIGHT. SOUTH/SOUTHWEST WINDS MAY BE A BIT GUSTY EARLY THIS MORNING BEFORE 15Z. OTHERWISE WINDS WILL BE LIGHT AND VARIABLE MOST OF TODAY AND TONIGHT WITH LOW CONFIDENCE IN ANY SPECIFIC DIRECTION. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A BAND OF LOWER CLOUDS AND SHOWERS WILL MOVE EAST OUT OF MOHAVE COUNTY EARLY THIS MORNING. OTHERWISE...THERE WILL BE A GRADUAL INCREASE IN MID AND HIGH LEVEL CLOUDS FROM THE NORTHWEST TODAY WITH HIGH CLOUDS PERSISTING TONIGHT. CEILINGS SHOULD GENERALLY REMAIN AOA 10 KFT. OVERALL WINDS WILL BE MAINLY 10 KTS OR LESS WITH DIRECTION VARIABLE ACROSS THE REGION. THE EXCEPTION MAY BE SOME BREEZY WEST WINDS IN WESTERN SAN BERNARDINO COUNTY TODAY. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES && UPDATE...STEELE SHORT TERM...SALMEN LONG TERM...SHAFER AVIATION...HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Nearby
High Wind Watches in California, 2015Every high wind watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.